The Dangers of Huffing


Huffing (also called sniffing or bagging) is a dangerous form of getting high which involves inhaling the fumes from common household items such as glue, gasoline, cleaning agents and hair spray. Kids may think it’s harmless, but inhalant abuse can lead to brain, liver and kidney damage, and even death.

According to The Partnership for a Drug-Free America, “one in five kids have admitted to abusing a product as an inhalant by the time they reach eighth grade.” This form of substance abuse is common among tweens and young teens, who are less likely to have access to alcohol and drugs.

 Warning Signs

Because your teen may be using products that are already found in your home, you may not be aware he is using them as inhalants. Some signs to watch for include the following: disorientation, slurred speech, headaches, irritability, poor school performance, red spots or sores around the mouth and nose, runny eyes and nose, and a chemical odor on breath or clothing. You may also discover empty lighters or spray cans, and a chemical smell on plastic bags, balloons or rags.

Talking with Your Tween or Teen

Make sure your children know the dangers of huffing. While they may think it’s a harmless activity, make sure they understand the physical and mental dangers of this habit and the consequences of addiction. Let them know that this activity can lead to accidental death as well. Also talk about peer pressures and about the correct ways to seek social acceptance. If you suspect your child might be huffing, talk candidly about this without being accusatory.

If you happen to catch your child huffing, remain calm. An inhalant user can become easily agitated and aggressive, and extreme stress while inhaling can lead to hallucinations, heart problems and death. Keep your child calm and take her to a ventilated room if possible. Then call EMS for help. If your child is unconscious, call for help and perform CPR.

Once the situation has passed, seek professional help for your child with a substance abuse counselor or other health care worker. According to the National Inhalant Prevention Coalition, if your child is already a frequent inhaler, he may “suffer a high rate of relapse, and require thirty to forty days or more of detoxification. Users suffer withdrawal symptoms which can include hallucinations, nausea, excessive sweating, hand tremors, muscle cramps, headaches, chills and delirium tremens.”

Concluding Thoughts

Inhaling is not a harmless activity. The consequences and addictions can be just as serious as abusing alcohol or illegal drugs. But because the products are within such easy reach, prevention will depend greatly on your involvement in your child’s life and your discussions about substance abuse. You may find it awkward to talk about huffing, but it’s a conversation that can help save your child’s life.

Sources

The Partnership for a Drug-Free America

National Inhalant Prevention Coalition

Medical information within this site is not intended for use in the diagnosis or treatment of any health condition. Please consult a licensed health care professional for the treatment or diagnosis of any medical condition. 

© 2006 iMom. All rights reserved.

 

Comments